Hail, Boulder
- When
- July 31, 4:32 PM MST
- Where
- Boulder County, 1.48 mi SSW of Longmont Muni Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.150, -105.180
A severe thunderstorms produced quarter size hail in Weld County, with penny size hail reported in Boulder County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorms produced quarter size hail in Weld County, with penny size hail reported in Boulder County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 31, 2:42 PM MST, 1 hour 50 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 342 PM MDT Fri Jul 31 2020 .SHORT TERM...(This evening through Saturday) Issued at 330 PM MDT Fri Jul 31 2020 There will be two areas of convection over the next few hours. One will be development over the east slopes of the Front Range drifting SSE. These will likely not do well as they move off onto the plains as the plains air mass is quite marginal for supporting convection. This activity should end around sunset. The other is a clump of convection near the northeast corner, which will be dropping south during the late afternoon. Any outflow proceeding westward will be moving into drier air, so there will be little or no progression in that direction. Skies will clear overnight, setting up a Saturday that looks a lot like today. There's less threat of storms in the northeast corner with a bit more drying, while the mountain convection should be similar. .LONG TERM...(Saturday night through Friday) Issued at 330 PM MDT Fri Jul 31 2020 Models keep the upper ridge centered well southwestward of Colorado Saturday night into Monday evening with upper ridge axis well west of Colorado. The jet level flow for the CWA is northwesterly at 30-60 knots through that time frame. Monday overnight, models have the upper axis shifting eastward. There is very little of note concerning any synoptic scale energy through Tuesday night. The low level wind and pressure fields show weak normal diurnal patterns for the winds all five periods. For moisture, precipitable water values come up a bit on Sunday afternoon and evening, with values well over an inch over the plains. Moisture stays around pretty well on Monday. There is pretty decent CAPE around with the highest numbers over the mountains, foothills and adjacent plains late day Monday. Will need pops during the late day periods all three days, with the highest for late day Sunday. Temperature-wise, Sunday's highs are 2-4 C cooler than Saturday's. Monday's readings are close to or a tad lower then Sunday's. For the later days, Tuesday through Friday, models have the upper ridge axis getting into Colorado Tuesday and Wednesday, then getting into the CWA Thursday. There is a weak upper trough progged into the CWA Thursday night into Friday. Will leave the late day 10-40%s pops going all four days. Temperatures warm back up to seasonal normals all four days. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 330 PM MDT Fri Jul 31 2020 VFR through Saturday. Isolated thunderstorms will continue over and near the foothills through about 02z, with a slight chance of moving over KBJC and KAPA. Light rain and wind gusts to 30 knots would be possible with the storms. Similar conditions are expected Saturday afternoon, with just a slight chance of any thunderstorm impacts to the Denver area terminals. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Gimmestad LONG TERM...RJK AVIATION...Gimmestad
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1058 AM MDT Fri Jul 31 2020 COZ030>051-011700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1058 AM MDT Fri Jul 31 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Isolated showers and thunderstorms will develop in the late afternoon and early evening over the Front Range. There's also a slight chance of a storm around Julesburg and Holyoke. Some of the storms may produce wind gusts to 40 mph, small hail and brief heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be a chance of showers or thunderstorms each afternoon and evening with slightly cooler than normal temperatures through Monday. Storms on Saturday should mainly be high based with light rain and gusty winds. Increasing moisture on Sunday may produce stronger storms across portions of the plains through the afternoon and evening. Locally heavy rainfall, strong gusty winds and hail will be possible. Monday through Thursday should see a continuation of afternoon shower activity as temperatures warm to seasonal normals. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Gimmestad/RJK
Special Weather Statement National Weather Service Denver CO 448 PM MDT Fri Jul 31 2020 COZ034-036-312315- South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet CO- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet CO- 448 PM MDT Fri Jul 31 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PARK...SOUTHEASTERN CLEAR CREEK AND NORTHWESTERN JEFFERSON COUNTIES UNTIL 515 PM MDT... At 448 PM MDT, Doppler radar was tracking a strong thunderstorm over Floyd Hill, or 24 miles west of Denver, moving south at 35 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Evergreen, Idaho Springs, Highland Park, Blue Valley, Conifer, Pine Junction, Kittredge, Aspen Park, Brookvale, Bergen Park, Harris Park, Floyd Hill and Indian Hills. LAT...LON 3977 10552 3977 10529 3946 10523 3947 10557 TIME...MOT...LOC 2248Z 359DEG 29KT 3969 10541 BOWEN
Special Weather Statement
National Weather Service Denver CO
528 PM MDT Fri Jul 31 2020
COZ039-040-043-010000-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
528 PM MDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD...BROOMFIELD...
NORTHWESTERN ADAMS AND EASTERN BOULDER COUNTIES UNTIL 600 PM MDT...
At 527 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Niwot, or 28 miles south of Fort Collins, moving
southeast at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Thornton, eastern Arvada, Westminster, northeastern Boulder,
Longmont, Broomfield, Northglenn, Brighton, Lafayette, Louisville,
Erie, Federal Heights, Frederick, Dacono, Todd Creek and Niwot.
LAT...LON 4000 10480 3983 10507 4010 10529 4012 10530
4011 10531 4014 10531 4014 10529 4015 10528
4016 10529 4017 10528 4020 10526 4026 10516
TIME...MOT...LOC 2327Z 320DEG 25KT 4015 10519
BOWENThe Denver radar (KFTG), 67 km away, was scanning. The volume nearest the first event began at 23:34 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902820, 902821, 902822.